California, 2016Damaging Wind in California, June 5, 2016
June 5, 2016 · NWS MFR · 1 event in 1 county or zone
Abundant moisture, strong surface heating, and an upper level disturbance combined to promote convection over the area. Some of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture, strong surface heating, and an upper level disturbance combined to promote convection over the area. Some of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 5, 7:55 PM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 5, 7:55 PM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
855 PM PDT SUN JUN 5 2016
.DISCUSSION...As expected, strong surface heating in combination
with increasing moisture helped to generate thunderstorms across
the forecast area today. Modoc County has received 336 lightning
strikes in the past 12 hours with Klamath County coming in second
with 310 lightning strikes. Even though the afternoon balloon
sounding showed 2000+ J/KG of CAPE, only a few lightning strikes
occurred in the area as thunderstorms couldn't really get going
there. Thunderstorms are diminishing in general with a few
stronger cells remaining in Siskiyou and Lake Counties.
Precipitation observations under these storms have been hard to
come by, but what has been observed indicates the potential for
heavy rain continues until a drier air mass moves in.
Tonight, high resolution models like the HRRR are suggesting the
potential for nighttime thunderstorms over the Cascades and even
portions of the West Side. Also, the GFS20 and NAM12 show
shortwave activity meandering around the area. Therefore, I have
added a thunderstorm chance for the Rogue Valley through just
after midnight.
Tomorrow, instability, hot temperatures, and plenty of moisture
continue to fuel the chance for thunderstorms. However, a lot of
the post-processed guidance show lower probabilities for
thunderstorms, likely due to less shortwave activity in the area.
Additionally, the GFS20 has generally lower instability across the
forecast area tomorrow.
The heat advisory continues for Western Siskiyou, Josephine, and
Jackson Counties tomorrow and can be found at NPWMFR. All guidance
points to about 100 degrees in Medford tomorrow afternoon.
Moderate to strong onshore flow will bring temperatures down
tonight into the 50s or low 60s in the Umpqua Basin, and that's
why the heat advisory will end there.
The flash flood watch for area wildfire burn scars will end
tonight too, basically because confidence in thunderstorm coverage
is less for tomorrow compared to today.
Please see the previous discussion below for more details on the
thunderstorm chances and a cool down in the extended.
&&
.AVIATION...For the 06/00Z TAF cycle...LIFR conditions along the
Coos coast will remain prevalent through Monday morning with a
fairly good onshore wind gradient. This should also allow MVFR
conditions to reach Ropseburg after midnight tonight and last for a
couple hours. Thunderstorms over the Cascades and in northern CA
will gradually weaken this evening however a slight chance for
storms will remain through the night. Local MVFR conditions could
occur with thunderstorms. -mts
&&
.MARINE...Updated 300 PM PDT Sun 5 June 2016...North winds will
increase tonight through Monday as a thermal trough develops along
the South Oregon coast. Little change was made overall to the
forecast. Good confidence in gale force winds and hazardous to
affect waters mainly south of Cape Blanco and beyond 5 to 10 nm
from shore. Models similar in showing decreasing winds and seas as
high pressure building in from the west over the waters Tuesday
through Wednesday. Weak low pressure and a cold front move in from
the northwest Friday.
&&
.PREV DISCUSSION... /Issued 241 PM PDT SUN JUN 5 2016/
SHORT TERM...
Latest radar imagery shows storms firing in northern California,
and looking outside our office window, we see some towering
cumulus clouds along the Cascade range. None the less, storms
should continue to fire this afternoon into the evening hours.
There is a decent amount of potential instability over our cwa to
give us some stronger storms this evening. Dew points are
currently sitting in the lower 60's on the westside in some
locations, so we believe 1500-2000 j/kg of CAPE is reasonable for
this afternoon. SPC has also put the Eastside in a marginal risk
for thunderstorms. Latest high res guidance suggests storms
concentrated more in Siskiyou and Modoc counties instead of along
the Cascade range. None the less, storms along the Cascades are
still possible. Furthermore, precipitable water was 1.3 inches for
the 12z sounding. We still believe flash flooding is possible on
larger burn scars, especially if we see training thunderstorms. In
addition, latest radar imagery from KMAX shows very slow moving
storms in northern California. None the less, we're still keeping
the flash flood watch for the large burn scars on the Cascade
range.
As for the heat concerns, above average temperatures aloft will
continue for Monday before a slight flow shift allows for
slightly cooler temperatures into Tuesday. Then we'll see north
west winds kick up and drop the highs into the 80's. With this
northwest flow shift, we'll see multiple cold fronts approach the
region.
As for the continued chance of thunderstorms, it's very hard to
see a solid forcing mechanism for thunderstorms after today, yet
models seem content to keep thunderstorms in the forecast through
Wednesday.Therefore, we have a very low confidence in convection
Monday through Tuesday.
-Smith
LONG TERM...Thursday (June 9th) through Sunday (June 12th)...Models
remain in good agreement in the extended period. It will be much
cooler than we've seen, especially late this week into the weekend
as a relatively strong upper trough moves through the Pacific
Northwest. A front will already be east of us on Thursday with some
showers and east side thunder possible. Highs on Thursday will be
around normal, which is a far cry from what we've been seeing. The
cooler air and better chance for precipitation comes Friday and
Saturday as the upper low moves through. Temperatures during that
stretch will be 5-10 degrees below normal, and snow levels may drop
below 5000 feet Friday night and Saturday. Precipitation will be
lessening by the time that happens, so we don't expect much impact
from snow, but it just shows how cool the airmass is expected to be.
Temperatures will probably rebound a little on Sunday and Monday
with diminishing precipitation chances. But both the GFS and ECMWF
are showing another chilly cold front moving through around the
middle of next week. -Wright
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ023-025.
Flash Flood Watch until 11 PM PDT this evening for ORZ027>029.
Heat Advisory until 8 PM PDT Monday for ORZ024-026>028.
CA...Flash Flood Watch until 11 PM PDT this evening for CAZ083>085.
Heat Advisory until 8 PM PDT Monday for CAZ080-081.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Tuesday for
PZZ350-356-370-376.
Gale Warning from 11 AM to 11 PM PDT Monday for PZZ356-376.
Hazardous Seas Warning from 11 AM Monday to 5 AM PDT Tuesday for
PZZ356-370-376.
NSK/TRW/MTSIn the hours before
Special weather statement, Jun 5, 3:40 PM PST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
440 PM PDT SUN JUN 5 2016
ORZ029-030-060015-
KLAMATH BASIN OR-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
440 PM PDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH COUNTY UNTIL
515 PM PDT...
AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MODOC POINT...OR 19 MILES NORTH OF KLAMATH FALLS...MOVING
SOUTHWEST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE RIDGE KLAMATH COUNTY PARK...HAGELSTEIN COUNTY PARK...
MODOC POINT AND HOWARD BAY PARK. HIGHWAY 97 FROM MILE MARKER 253 TO
260 WILL BE IMPACTED.
LAT...LON 4236 12200 4249 12200 4261 12175 4248 12159
4224 12186
TIME...MOT...LOC 2339Z 048DEG 16KT 4250 12175
SKSpecial weather statement, Jun 5, 3:43 PM PST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
443 PM PDT SUN JUN 5 2016
ORZ027-060015-
SOUTH CENTRAL OREGON CASCADES OR-
443 PM PDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLAMATH AND EASTERN
DOUGLAS COUNTIES UNTIL 515 PM PDT...
AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EAST LEMOLO CAMPGROUND...OR 25 MILES NORTH OF CRATER LAKE.
THIS STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, VERY HEAVY RAIN AND FREQUENT LIGHTNING IS
OCCURRING.
LOCATIONS IMPACTED INCLUDE...
CLEARWATER FALLS RECREATION SITE AND EAST LEMOLO CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON LEMOLO LAKE...GOT OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHCLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4334 12195 4322 12197 4322 12225 4334 12225
TIME...MOT...LOC 2339Z 285DEG 1KT 4327 12211
STAVISH
Special weather statement, Jun 5, 4:07 PM PST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
507 PM PDT SUN JUN 5 2016
ORZ029-060045-
KLAMATH BASIN OR-
507 PM PDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 545
PM PDT...
AT 505 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF COLLIER MEMORIAL STATE PARK...OR 25 MILES SOUTHEAST OF
CRATER LAKE...MOVING WEST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILOQUIN AND COLLIER MEMORIAL STATE PARK. HIGHWAY 97 NEAR MILEPOST
244 WILL LIKELY BE IMPACTED BY THIS STORM.
LAT...LON 4279 12169 4266 12164 4253 12187 4276 12197
TIME...MOT...LOC 0005Z 071DEG 7KT 4268 12172
SK
Local storm report, Jun 5, 4:23 PM PST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
523 PM PDT SUN JUN 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 1 S ADIN 41.19N 120.95W
06/05/2016 M37 MPH MODOC CA TRAINED SPOTTER
.
&&
NWS MEDFORD OR
IRIS SYSTEMSpecial weather statement, Jun 5, 4:33 PM PST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
533 PM PDT SUN JUN 5 2016
ORZ027-030-060100-
SOUTH CENTRAL OREGON CASCADES OR-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
533 PM PDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLAMATH COUNTY UNTIL
600 PM PDT...
AT 532 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHEMULT...OR 29 MILES NORTHEAST OF CRATER LAKE...MOVING
SOUTHWEST AT 10 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALT HARING SNOW PARK...CHEMULT AND DIGIT POINT CAMPGROUND AT MILLER
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4337 12184 4329 12167 4311 12183 4321 12199
TIME...MOT...LOC 0032Z 045DEG 7KT 4326 12182
STAVISH
Special weather statement, Jun 5, 7:00 PM PST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PDT SUN JUN 5 2016
CAZ080-060330-
WESTERN SISKIYOU COUNTY CA-
800 PM PDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SISKIYOU COUNTY
UNTIL 830 PM PDT...
AT 800 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ETNA...OR 24 MILES SOUTHWEST OF YREKA...MOVING SOUTHWEST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ETNA AND GREENVIEW.
LAT...LON 4159 12299 4147 12282 4128 12297 4146 12323
TIME...MOT...LOC 0300Z 043DEG 6KT 4148 12297
SK
Thunderstorm Wind, Siskiyou
- When
- June 5, 9:20 PM PST to 9:45 PM PST
- Where
- Siskiyou County, Weed Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.470, -122.450
The Weed Airport RAWS recorded a wind gust to 60 mph sometime during this interval.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, June 5, 20161 death · 1 event
- Hail and Damaging Winds in Ohio, June 5, 2016$2.1 million · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, June 5, 2016$407,000 · 61 kt wind · 26 events
- Tornado in Pennsylvania, June 5, 2016$100,000 · EF1 · 1 event
- Damaging Winds in Wisconsin, June 5, 2016$137,000 · 64 kt wind · 16 events
- Damaging Winds in Pennsylvania, June 5, 2016$151,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, June 5, 2016$84,000 · 1.75 in hail · 20 events
- Damaging Winds in Pennsylvania, June 5, 2016$131,000 · 52 kt wind · 7 events
- Damaging Winds in Pennsylvania, June 5, 2016$82,000 · 56 kt wind · 13 events
- Damaging Winds in New York, June 5, 2016$105,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, June 5, 2016$25,000 · 50 kt wind · 7 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2016$19,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629972.